Reaction: Developing Stevens Johnson Syndrome with Lamictal

After receiving a diagnosis of Bipolar 2 disorder in February, I’ve had to completely switch up my medications. I’ve been on varying anti-depressants for a few years as my main course of treatment for my former diagnosis of Major Depressive Disorder and General Anxiety Disorder. These medications do not typically work for people with Bipolar Disorder. A general course of treatment includes mood stabilizers, and the first one I was assigned was Lamictal.

With Lamictal, you have to start at a small dosage and gradually work your way up because there is a very rare chance you can develop a seriously condition known as Stevens Johnson Syndrome which is basically an allergic reaction to the medication.

I didn’t have any issues with this – at first.

I came down with a late spring cold, that I was certain turned into an ear infection because I began experiencing terrible vertigo. I went in to get an antibiotic, but no infection was found. I was given Prednisone for an inner ear inflammation, and sent home none the wiser. PSA: DO NOT TAKE STEROIDS IF YOU’RE BIPOLAR.

I had a  h o r r i f y i n g series of mental breakdowns and panic attacks because of the Prednisone. OH and in addition to my terrible experience with Prednisone, I also weaned off my long time NSRI, Effexor. This caused me to go through a period of withdrawals that someone compared to what a person addicted to a hard recreational drug would experience.

On top of all of that. I unknowingly increased my dosage of Lamictal by 150mg a day. I thought I had 100mg pills in my latest prescription bottle, but alas, they were 150mg. So instead of taking 300mg a day like I was supposed to, I was giving myself 450mg. I didn’t realize it until my husband got my meds one day and brought it to my attention. This heightened my withdrawal symptoms, and caused my vertigo, flu-like, malaise cocktail of symptoms.

I immediately dropped back down to 300mg after this discovery, BUT one day, without thinking, I served myself 450mg by accident.

This caused the worst allergic reaction I’ve ever had. I watched as my thighs and right arm became dotted with purple spots called a petechial rash. Every part of my body itched like I was covered with fire ants. My face, lips, and tongue constantly tingled. I was so dizzy that I could barely walk straight. My right eye became watery, swollen, and very red. My left eye wasn’t much better. My throat was scratchy and sore. I had blisters on the back of my right hand.

I felt awful.

I spent about 3 days like this before I remembered that Lamictal can cause symptoms like this. I contacted my practitioner who diagnosed me with Stevens Johnson Syndrome and advised me to stop taking Lamictal immediately and to load up on Benadryl. She said that normally she would prescribe a steroid for a reaction like this, but since I had such a scary reaction to one, I would just have to rely on antihistamines. If those didn’t work, then I would have to batten down the hatches and take another steroid.

Thankfully, Benadryl helped tremendously. I had to increase my dosage of Latuda since coming off of Lamictal which has since caused ANOTHER reaction that I will talk about tomorrow.

Looking back at what I’ve been through not only since the first of the year, but just over the last month and a half moves me to complete gratefulness because I couldn’t have pulled through this as well as I have without help from God. I’m still in a daily struggle to just move forward, but He gives what I need as I need it.

Have you had bad reactions to any medications you’ve been on?

Advertisements

2 thoughts on “Reaction: Developing Stevens Johnson Syndrome with Lamictal”

  1. Fatima, I’ve only been on Doxepin since July of 2015, and it is mild. When I first began I had a bad reaction.It was too high of a dose for me. Years ago I had migraines, but Amitriptyline gave me strong nightmares that I could not wake from, so I did no more. But when I was taking care of Mom, Bobby, and my own declining health, while dealing with bedbugs, and no funds, no way to get out, I found myself trying. I don’t like being tied to medicine, but I was so traumatized that I kept thinking I had bugs crawling on me and biting, even had bite marks, but it was my nerves. They had me try a shampoo conditioner to prove a point. That convinced me.
    I pray for you on your meds. I cannot imagine what you are going through personally, but my health, my family, and my world make it easy to understand a LOT of what I read in your posts. God does care about what you care about… and about what bothers you. He loves you!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s